Infliximab-induced scleredema in a patient with rheumatoid arthritis.
A 52-year-old patient with rheumatoid arthritis (RA) developed scleredema-like skin induration after treatment with the tumor necrosis factor alpha (TNFalpha) blocking agent, infliximab. Skin induration occurred within a few weeks of initiation of infliximab, resolved with discontinuation of the drug, and recurred with rechallenge with the drug, implicating infliximab as the offending agent. Laboratory evaluation revealed a high titer of human antichimeric antibodies (HACA). The skin induration improved within a few weeks of discontinuation of infliximab and did not recur with the use of etanercept. Scleredema has been reported in association with bacterial and viral infections, diabetes mellitus, and monoclonal gammopathies. Infliximab use should be added to the list of potential associations with scleredema. This effect appears possibly specific to infliximab and may be related to the development of HACA because it did not occur with the use of etanercept in this patient. In addition, there appears to be a complex relationship between TNFalpha and tumor growth factor beta (TGF-beta), a cytokine which promotes collagen synthesis and deposition. TNFalpha blockade with infliximab may affect TNFalpha-TGF-beta interactions and may be implicated in the development of scleredema in this case.
All material on this website is protected by copyright, Copyright © 1994-2024 by WebMD LLC.
This website also contains material copyrighted by 3rd parties.
Your Privacy Choices